I am 60 years old, post menopausal, in excellent health, and take no hormones, since I have no sypmtoms-no hot flashes, etc. I am at very high risk for breast cancer, because of my family history. My mother died of it recently after an on and off 24 year battle with it, her brother had a mastectomy, and several cousins had, or now have breast cancer. My gynocologist perscribed Premarin Cream for vaginal dryness. She said since it is absorbed locally, the risk of breast cancer is very small. But my pharmacist thinks I should not use it. So I'm confused. Vaginal dryness is a real problem for me, but I don't want to correct one problem, and create another - especially a life threatening one. What do you think?
Ultimately, this a judgment call that only you can make, taking into account your particulalar set of circumstances, and after weighing the conflicting advice you have received.
Dr. Susan Love, a well-known breast cancer specialist and researcher, has discussed this issue, in regard to both vaginal creams and the vaginal tablet (Vagifem) that is also prescribed, in her replies to questions e-mailed to her. You might want to check out the archive of e-mail Q&As on her Web site, www.dslrf.org. (I'm not going to paraphrase her comments, out of concern that I might not fully capture the important points.)
If you decide not to use one of the vaginal hormone preparations, there are some over-the-counter products that may help vaginal dryness. (See the suggestions made by me and others in response to an earlier post by Tina7, on 8/12/09, entitled "Possible tamoxifen side effect? in pain...")
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.